Statins may reduce risk of developing nuclear cataracts

Shelley Wood

June 20, 2006

Madison, WI - Statins may reduce the risk of developing nuclear cataracts, the most common type of age-related cataract, a new study shows[1]. Dr Barbara EK Klein (University of Wisconsin, Madison, WI) and colleagues say the reduced incidence of nuclear cataracts seen in their study supports the hypothesis that the antioxidant activity of statins may counteract the oxidative stress and inflammation believed to play a role in cataract development.

Their study appears in the June 21, 2006 issue of the Journal of the American Medical Association.

Klein et al examined the link between statins and cataract development using data collected for the longitudinal, population-based Beaver Dam Eye Study in Wisconsin. They report that of 1299 participants who had had three consecutive eye examinations over a 10-year period, 210 went on to develop incident nuclear cataracts over the ensuing five years, as identified in a fourth examination. When analyzed by statin use, statin users were less likely to develop cataracts than nonusers, even after researchers controlled for age. Because cigarette smoking is known to increase risk of nuclear cataracts, Klein et al also examined the association between statins and nuclear cataracts in people who had never smoked and again found statin users to be significantly less likely to develop nuclear cataracts.

5-year incidence of nuclear cataract

Cataract development* Statin users Statin nonusers Odds ratio 95% CI
Nuclear cataract (%) 12.2 17.2 0.55 0.36-0.84
*Controlled for age

While duration of statin use was not information collected in the study, the authors considered "current use" over successive eye examinations and note in the paper that patients tended to remain on statins once they began. As well, simvastatin and atorvastatin were the most commonly used statins in the studies, and when development of nuclear cataract was related to statin type, simvastatin use was associated with the lowest risk of cataract development. Statin use did not appear to have any affect on the development of other types of cataracts (eg, cortical cataracts or posterior subcapsular cataracts), and the authors hypothesize that this may relate to the fact that type of cataract development appears to depend upon type of exposure, and nuclear cataracts are believed to be arise in part from inflammation and oxidative stress. "Statins have been reported to counter such effects," the authors write.

"The potential healthcare implications of the relationship between statin use and cataract incidence are great, because nuclear cataract is the most common type of age-related cataract," they conclude.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....